Welcome to the board. Going off to college before you have your meds sorted out is problematic!! My son is/was ultra rapid cycling Bipolar I (I say is/was because he has been stable and symptom-free for over 2 years now, so he is not rapid cycling, thank God!!!!) and it can be very difficult to control. He went through 4 pdocs before finding one that really understood neuropharmaceuticals and how to combine them to control his symptoms. And this did not occur until he graduated from college.
Depending on whether you are in a crisis situation when the meds are started, you will be treated differently. Often drugs are introduced one at a time so that the pdoc can tell which one is effective or causing side effects, etc. If you start several at once, you cannot tell whic might be working or not.
I would suggest that you keep a mood journal if you are not now doing so. It doesn't have to be complicated; just jot down an entry pretty much at the same time each day, how you're feeling, if you've noticed something that made you feel stressed, when a new drug is introduced, or a change in the amount of the medication, etc. You can find samples on line that you can copy. It makes it much easier for the pdoc to see what's going on and how you are adjusting to your meds, what your triggers are, etc.
Now the motherly stuff: it is very difficult for college student to live a life that is conducive to stabilizing BP. It is very important to have a routine regarding your sleeping and waking hours, and it is important for your body rhythms that you get that sleep during the night!! It is important to avoid caffeine and sugars, to eat healthfully, and to get moderate exercise. It is very important to avoid alcohol and drugs. A Partying lifestyle and BP do not mix.
I do not understand what your counselor was telling you, but I suspect you may have misinterpreted it. The whole point of taking a drug that is considered a "mood stabilizer" is to hold the episodes of mania and depression at bay. My son went through what seemed like every med in the book before finding a pdoc who had additional training in pharmaceuticals and how they work in combination. He was able to stabilize my son, eventually adding tegretol and lamicatal to the lithium he had been taking all along. Mood stabilizers all work on slightly different areas of the brain; by combining these drugs, he is able to feel well and stable with the fewest amount of side effects.
This is what you are searching for, too. Unfortunately it is, or can be a slow and frustrating process. My son still has shoeboxes full of old meds that were tried and discarded. I encourage you to keep going back to your doctor until you find what works for you. There are so many choices now that you don't have to settle for simply feeling "OK."
One caveat: you must give each medication a fair chance. Often a new drug will have some unpleasant side effects at the beginning, but the body has a way of adjusting. Sometimes, you know right away that you just can't stand the way a particular drug makes you feel...and then you tell your pdoc and ask for something else to try.
Please keep posting with your questions and comments. There are many wonderful people on this board who are generous in sharing their experiences and knowledge.